When will i feel better?

Hi ive been taking a starting dose of 50 mcg of levothyroxine for 4 weeks now. Ive been off sick for last 4 weeks after diagnosis as i felt awful as my tsh was 150 (0.4-4) ref range sorry dont remember other results. Gp was funny with me when i asked for the last 2 week sick note. My question is do you think there is any point going back to my gp and asking them to up the dose as so far its made no change in my symptoms. Im due to go back to work next week and dont feel any better than i did. Im concerned i gp wont up the drugs and wont write me a sick note either. I just wana feel normal realistically how long does it take please?

9 Replies

oldestnewest
  • Vickster, 50mcg is a starting dose. Thyroid replacement has to be started slowly to avoid complications and dose adjustments are usually in 25mcg increments. You should have a follow up blood test 6-8 weeks after starting Levothyroxine to check levels and for dose to be adjusted. Your doctor may be prepared to test after 4 weeks as TSH 150 is very high and not likely to be much improved by 50mcg. Most people are comfortable with TSH just above or below 1.0 so it is likely to take a few months before you are optimally dosed.

    TSH>20 has been shown to impair driving reactions more than being over the drink drive limit so please be very cautious about driving and operating machinery.

    Ask for a sick note extension as you aren't feeling any better.

  • Thanks im just getting frustrated with it all i guess. I can see this taking months and months before i start to feel remotely better and ive got an 8 month old baby that i just want to enjoy and do the best for. Ive got a repeat blood test form to get done in another month. Thanks for your reply.

  • Vickster, it may take months to feel almost 100% but you will notice improvement as the Levothyroxine works. It takes 7/10 days to be absorbed into your system before it even starts working so don't despair that you aren't feeling any better yet. You will soon.

    Levothyroxine should be taken with water on an empty stomach one hour before, or two hours after food and drink for maximum absorption. Take it 2 hours away from other medication and supplements and 4 hours away from iron, vitamin D, B12 and oestrogen.

  • Hi vickster500

    It may be that having a baby has caused your hypothyroid condition. It's more common than we realise. You must have been extremely unwell with a TSH of 150. I would have an earlier blood test than 4 weeks as I had a high TSH too and know how awful you feel. I was incapable because the dose I was prescribed was too low at 25mcg.

    Always have the earliest possible appointment and leave 24 hours between your last dose of levo and the blood test. Take levo afterwards. The reason for this is that taking levo before the blood test gives a false reading and may result in your meds being reduced as most GPs only diagnose on the results and not how the patient is feeling.

    I hope you feel better quickly. Always get a print-out of your blood test results for your own records and to post, with the ranges, for comments. We are entitled to copies. We have to read and learn in order to recover our health.

    Hope you feel better a.s.a.p.

    Ask also for a B12, Vit D, iron, ferritin and folate to be taken too. We are usually deficient which can cause problems too.

  • Hello vickster500,

    I am sorry to hear that you are not feeling well. When thyroid meds are initially taken it can take several weeks to feel any improvement. Thyroid hormone blood tests are usually repeated after 6-8 weeks and the dose of thyroxine adjusted according to test results.

    I would urge you to also get blood tested for Hashimotos Thyroiditus which is an auto immune disease prevalent in many people with thyroid issues and also get Vit D , Vit B12, Folate and Ferritn tested as deficiencies can alter how thyroid meds work in the body.

    You are going to need to be pateint with yourself and look after your body if you are to make any sort of good recovery.

    Good luck vickster500.

  • Vickstar, you are building up blood levels of T4 (a prohormone) which has a half life of two weeks. That means on the third week your first dose has broken down but as you keep adding, you should be feeling the effect of the full 50 mcg. dose.

    My TSH was also as high as yours when I started on Synthroid and I was feeling the effect within a week. It wasn't great but I knew it was doing something so I was grateful. I don't understand why you aren't showing some improvement by now.

    Insist on blood tests to find out what is going on: TSH, FT4 and FT3 if you can get it. Stress that you are not feeling any relief. They should agree. Are you taking any other medications that could be interfering like antidepressants?

  • Thanks for reply. No not taking any other medication and taking it first thing in morn 1 hr before i eat or drink anything.

  • My Experience has been that doctors can be mercilessly slow with making changes. Mine only retests every 3 months. And she makes changes of 12.5mcg per day, even when I had very high TSH like yours. So it ended up taking 9 months to a year to even get into a reasonable range. As other are saying, it will likely be a long wait and lots of patience is needed. This is a serious disease, and work often suffers a lot. Is worth getting your head around that a bit. One month off work is a very short time to be away, a friend of mine has recently ended up having 5 months off, and his case is much less clear than yours.

    I hope enough people have said this, so you can feel confident, that is an ASTRONOMICALLY high TSH. Don't let the GP fob you off, you've got the numbers that show you seriously need treatment. In a sense you're 'lucky', because some people have lots of symptoms but don't have that paper evidence that doctors love to see. Being funny with you tends to be a doctor's standard response, even when you're very obviously ill.

  • May sure you get retested after 6 weeks of dose change and post your results for further comments on your progress but don't try to speed it up yourself by taking extra. The slow way is there for a reason. It can take your body time to readjust so you don't want any other problems by doing that to get in the way. Also 25 mcg may not sound very much to you but as you are getting nearer to normality it can make a huge difference so you don't go over. Then you may well have to start experimenting taking different amounts on different says. It's all about balance at that point. I take a slightly elevated dose Mon, Wed and Friday. i was actually better on alternating but kept forgetting where I was with that so opted for names days. But as others have said it can take a time to get to that point. I was just trying to show that a difference if only 25 mcg does make a change to your body but in the early days you may not be that aware of it-patience is a virtue! Hope you start feeling better though the other problem early on is that as soon as you start feeling a little better you start to do more and then you are not that aware you are improving as you feel at a standstill again. So rest as much as you can, and don't take on extra chores at the moment.

You may also like...